Elsevier Logo

ThisisPatientEngagementcontent

WHAT HAPPENS WHEN YOUR PATIENT GOES HOME?

Learn more about our Patient Engagement products now! Turn your patients into active participants in their healthcare by giving them easy access to the same evidence-based information you trust – but delivered in an easy-to-understand format.

Dec.05.2019View related content
 Opioid Overdose

Opioid Overdose

Opioids are drugs that are often used to treat pain. Opioids include illegal drugs, such as heroin, as well as prescription pain medicines, such as codeine, morphine, hydrocodone, oxycodone, and fentanyl. An opioid overdose happens when you take too much of an opioid. An overdose may be intentional or accidental and can happen with any type of opioid.
The effects of an overdose can be mild, dangerous, or even deadly. Opioid overdose is a medical emergency.

What are the causes?

This condition may be caused by:
  • Taking too much of an opioid on purpose.
  • Taking too much of an opioid by accident.
  • Using two or more substances that contain opioids at the same time.
  • Taking an opioid with a substance that affects your heart, breathing, or blood pressure. These include alcohol, tranquilizers, sleeping pills, illegal drugs, and some over-the-counter medicines.
This condition may also happen due to an error made by:
  • A health care provider who prescribes a medicine.
  • The pharmacist who fills the prescription order.

What increases the risk?

This condition is more likely in:
  • Children. They may be attracted to colorful pills. Because of a child's small size, even a small amount of a drug can be dangerous.
  • Older people. They may be taking many different drugs. Older people may have difficulty reading labels or remembering when they last took their medicine. They may also be more sensitive to the effects of opioids.
  • People with chronic medical conditions, especially heart, liver, kidney, or neurological diseases.
  • People who take an opioid for a long period of time.
  • People who use:
    • Illegal drugs. IV heroin is especially dangerous.
    • Other substances, including alcohol, while using an opioid.
  • People who have:
    • A history of drug or alcohol abuse.
    • Certain mental health conditions.
    • A history of previous drug overdoses.
  • People who take opioids that are not prescribed for them.

What are the signs or symptoms?

Symptoms of this condition depend on the type of opioid and the amount that was taken. Common symptoms include:
  • Sleepiness or difficulty waking from sleep.
  • Decrease in attention.
  • Confusion.
  • Slurred speech.
  • Slowed breathing and a slow pulse (bradycardia).
  • Nausea and vomiting.
  • Abnormally small pupils.
Signs and symptoms that require emergency treatment include:
  • Cold, clammy, and pale skin.
  • Blue lips and fingernails.
  • Vomiting.
  • Gurgling sounds in the throat.
  • A pulse that is very slow or difficult to detect.
  • Breathing that is very irregular, slow, noisy, or difficult to detect.
  • Limp body.
  • Inability to respond to speech or be awakened from sleep (stupor).
  • Seizures.

How is this diagnosed?

This condition is diagnosed based on your symptoms and medical history. It is important to tell your health care provider:
  • About all of the opioids that you took.
  • When you took the opioids.
  • Whether you were drinking alcohol or using marijuana, cocaine, or other drugs.
Your health care provider will do a physical exam. This exam may include:
  • Checking and monitoring your heart rate and rhythm, breathing rate, temperature, and blood pressure (vital signs).
  • Measuring oxygen levels in your blood.
  • Checking for abnormally small pupils.
You may also have blood tests or urine tests. You may have X-rays if you are having severe breathing problems.

How is this treated?

This condition requires immediate medical treatment and hospitalization. Treatment is given in the hospital intensive care (ICU) setting. Supporting your vital signs and your breathing is the first step in treating an opioid overdose. Treatment may also include:
  • Giving salts and minerals (electrolytes) along with fluids through an IV.
  • Inserting a breathing tube (endotracheal tube) in your airway to help you breathe if you cannot breathe on your own or you are in danger of not being able to breathe on your own.
  • Giving oxygen through a small tube under your nose.
  • Passing a tube through your nose and into your stomach (nasogastric tube, or NG tube) to empty your stomach.
  • Giving medicines that:
    • Increase your blood pressure.
    • Relieve nausea and vomiting.
    • Relieve abdominal pain and cramping.
    • Reverse the effects of the opioid (naloxone).
  • Monitoring your heart and oxygen levels.
  • Ongoing counseling and mental health support if you intentionally overdosed or used an illegal drug.

Follow these instructions at home:

Medicines

  • Take over-the-counter and prescription medicines only as told by your health care provider.
  • Always ask your health care provider about possible side effects and interactions of any new medicine that you start taking.
  • Keep a list of all the medicines that you take, including over-the-counter medicines. Bring this list with you to all your medical visits.

General instructions

  • Drink enough fluid to keep your urine pale yellow.
  • Keep all follow-up visits as told by your health care provider. This is important.

How is this prevented?

  • Read the drug inserts that come with your opioid pain medicines.
  • Take medicines only as told by your health care provider. Do not take more medicine than you are told. Do not take medicines more frequently than you are told.
  • Do not drink alcohol or take sedatives when taking opioids.
  • Do not use illegal or recreational drugs, including cocaine, ecstasy, and marijuana.
  • Do not take opioid medicines that are not prescribed for you.
  • Store all medicines in safety containers that are out of the reach of children.
  • Get help if you are struggling with:
    • Alcohol or drug use.
    • Depression or another mental health problem.
    • Thoughts of hurting yourself or another person.
  • Keep the phone number of your local poison control center near your phone or in your mobile phone. In the U.S., the hotline of the National Poison Control Center is (800) 222-1222.
  • If you were prescribed naloxone, make sure you understand how to take it.

Contact a health care provider if you:

  • Need help understanding how to take your pain medicines.
  • Feel your medicines are too strong.
  • Are concerned that your pain medicines are not working well for your pain.
  • Develop new symptoms or side effects when you are taking medicines.

Get help right away if:

  • You or someone else is having symptoms of an opioid overdose. Get help even if you are not sure.
  • You have serious thoughts about hurting yourself or others.
  • You have:
    • Chest pain.
    • Difficulty breathing.
    • A loss of consciousness.
These symptoms may represent a serious problem that is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in the U.S.). Do not drive yourself to the hospital.
If you ever feel like you may hurt yourself or others, or have thoughts about taking your own life, get help right away. You can go to your nearest emergency department or call:
  • Your local emergency services (911 in the U.S.).
  • A suicide crisis helpline, such as the National Suicide Prevention Lifeline at 1-800-273-8255. This is open 24 hours a day.

Summary

  • Opioids are drugs that are often used to treat pain. Opioids include illegal drugs, such as heroin, as well as prescription pain medicines.
  • An opioid overdose happens when you take too much of an opioid.
  • Overdoses can be intentional or accidental.
  • Opioid overdose is very dangerous. It is a life-threatening emergency.
  • If you or someone you know is experiencing an opioid overdose, get help right away.

This information is not intended to replace advice given to you by your health care provider. Make sure you discuss any questions you have with your health care provider.